Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 77, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2000, 4:10 PM MDT for Bernalillo County, Valencia County, New Mexico. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 29, 2000, 4:10 PM MDT (22:10 UTC)
- Expired
- Jul 29, 2000, 4:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bernalillo County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 35 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:17 PM MDT | Hail 0.75 | Albuquerque, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 292210 SVRABQ NMC001-061-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 410 PM MDT SAT JUL 29 2000 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO * UNTIL 445 PM MDT * AT 408 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER THE FAR NORTHEAST HEIGHTS OF ALBUQUERQUE. THE THUNDERSTORM WAS STILL DEVELOPING BUT WILL BEGIN TO MOVE SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT EASTERN ALBUQUERQUE. AT 405 PM MDT...ONE INCH DIAMETER HAIL WAS REPORTED NEAR TRAMWAY AND MONTGOMERY ALONG WITH| VERY HEAVY RAIN. HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. LAT...LON 3521 10636 3521 10658 3487 10664 3487 10631 KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 29, 3:25 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 325 PM MDT SAT JUL 29 2000 BIG PICTURE SHOWS UPPER HIGH CENTER CONTINUING TO MOVE TOWARDS UTAH AND UPPER LOW IN MIDWEST RETROGRADING A BIT SOUTHWEST. RESULT IS A NORTH TO NORTHEAST STEERING FLOW OVER THE FORECAST AREA THROUGH MONDAY. THE COMBINATION OF SOME 500MB COOLING AS THE HIGH CENTER MOVES FURTHER AWAY AND WEAK VORT MAXES ROTATING AROUND THE HIGH SHOULD CONTINUE A TREND TOWARDS INCREASED AFTERNOON AND EARLY NIGHTTIME CONVECTION. EASTERN PLAINS WILL BE A CHALLENGE AS UPPER FLOW WILL KEEP STORMS AWAY AND WILL REQUIRE SOME SURFACE FEATURE FOR A KICKER. OVERALL...ISOLATED STORMS AT BEST EASTERN PLAINS OVER THE NEXT SEVERAL DAYS, BUT SOME DAYS WILL BE STORM FREE. BELIEVE SUNDAY WILL BE ONE OF THOSE DAYS...AS WEAK BOUNDARY OUT THERE NOW SHOULD MOVE FURTHER WEST TONIGHT AND REMOVE SURFACE BASED KICKER. FOR THE CENTRAL AND WEST...PRECIP CHANCES WILL BE ALMOST ENTIRELY DEPENDENT ON STEERING FLOW. LIKE LAST NIGHT...THINK CONVECTION WILL CONTINUE WELL INTO THE EVENING IN A SWATH FROM THE NORTH-CENTRAL TO THE SOUTHWEST MOUNTAINS, WITH MCS TYPE DEVELOPMENT POSSIBLE OVER THE SOUTHWEST. WILL THEREFORE INCLUDE MENTION OF LOCALLY HEAVY RAINFALL THERE PER EARLIER COORD WITH EPZ. WILL MENTION GUSTY EAST WINDS THROUGH CENTRAL MTNS. AGAIN TONIGHT WITH COMBO OF WEAK SURFACE FEATURE AND OUTFLOW FROM STORMS MOVING SOUTH OFF THE SANGRE DE CRISTO MOUNTAINS. WON'T MESS MUCH FWC TEMPS AND WILL ADJUST POPS TO FAVOR MOSTLY OROGRAPHICS. EXTENDED...UPPER HIGH OVER GREAT BASIN FORECAST TO DEVELOP MORE W-E RIDGE AXIS AS IT DRIFTS SOUTHEAST IN RESPONSE TO SYSTEM MOVING INTO PACIFIC NORTHWEST. OVERALL...NOT ANY BIG CHANGES EXCEPT PERHAPS TO HAVE EVEN MORE OF AN EASTERLY COMPONENT TO THE STEERING FLOW. CAN/T RULE OUT ISOLATED CONVECTION IN THE EAST WITH ANY WEAK FRONTS OR OUTFLOW BOUNDARIES THAT MAY BE AROUND. 42 ABQ BB 065/091 065/091 064 42312 SAF BB 057/086 057/086 056 42223 TCC AA 060/086 063/091 062 42100 .ABQ...NONE. CSM
In the hours before
Special weather statement, Jul 29, 11:00 AM MDT, 5 hours 10 minutes before
NMZ001>021-026-291800- NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK..UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1100 AM MDT SAT JUL 29 2000 SEVERE THUNDERSTORM THREAT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WEST-CENTRAL...SOUTHWEST AND CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING. BURNED AREA RAIN OUTLOOK...POTENTIAL FOR FLASH FLOOD PRODUCING RAIN IN THE AREA...TODAY AND TONIGHT... ...LINCOLN COUNTY...MODERATE ...LOS ALAMOS COUNTY...MODERATE ...SAN MIGUEL COUNTY...MODERATE NOTE...IN BURNED AREAS...EVEN SMALL AMOUNTS OF RAIN IN A SHORT TIME PERIOD COULD CAUSE MAJOR PROBLEMS. SYNOPSIS...A LARGE AREA OF HIGH PRESSURE CONTINUES ACROSS THE SOUTHWEST U.S. AND WILL DRIFT SLOWLY NORTHWEST THROUGH THE WEEKEND. A COMBINATION OF WEAK DISTURBANCES ROTATING AROUND THE HIGH AND SOME DRIER AIR MOVING IN FROM THE NORTHEAST AT MID LEVELS WILL CREATE THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PARTS OF THE SOUTHWEST QUARTER OF THE STATE. THE MAIN THREAT WILL BE WIND GUSTS TO NEAR 60 MPH AND A PERIOD OF LARGE HAIL AS STORMS OVER THE CENTRAL MOUNTAIN CHAIN MOVE SOUTHWEST INTO WARMER AND DRIER AIR BETWEEN THE CENTRAL MOUNTAINS AND CONTINENTAL DIVIDE. THUNDERSTORMS COULD CONTINUE WELL INTO TONIGHT ACROSS THE AREA...LEADING TO LOCALLY HEAVY RAINFALL OVERNIGHT IN THE VICINITY OF THE NORTHERN GILA REGION. SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON FROM AROUND 300 PM THROUGH 900 PM IN AN AREA MAINLY SOUTHWEST OF A LINE FROM SOCORRO TO GRANTS TO GALLUP. COUNTIES WHERE SKYWARN SPOTTERS MAY BE REQUIRED... ...EASTERN NEW MEXICO... NONE ...CENTRAL NEW MEXICO... SOCORRO ...WESTERN AND NORTHERN NEW MEXICO... MC KINLEY CIBOLA CATRON THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL WEATHER HAZARDS. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDESRSTORMS. THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO. FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF. FOR SOUTH CENTRAL/SOUTHWEST NEW MEXICO USE PRODUCT WWUS35 KEPZ. CSM
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 47 min |
| Jul 29, 4:39 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Valencia | 36 min |
| Jul 29, 5:20 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 40 min |
| Jul 29, 5:43 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.